Hail, Waupaca
- When
- July 6, 4:30 PM CST
- Where
- Waupaca County, 0.85 mi SE of Waupaca
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.340, -89.060
Walnut size hail fell at Waupaca.
A warm, humid and unstable air mass combined with a weak cold front to trigger scattered thunderstorms during the evening hours of July 6th. A few of the storms became severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A warm, humid and unstable air mass combined with a weak cold front to trigger scattered thunderstorms during the evening hours of July 6th. A few of the storms became severe with large hail and damaging winds. Hail up to walnut size fell at Waupaca (Waupaca Co.) and near Hancock (Waushara Co.). Wind gusts, estimated as high as 65 mph, downed numerous trees and power lines. Power was knocked out to approximately 3,400 customers in the Seymour are (Outagamie Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 6, 1:24 PM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 224 PM CDT Thu Jul 6 2017 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Friday Issued at 215 PM CDT Thu Jul 6 2017 Timing of convection continues to be elusive as mesoscale models offer differing solutions this afternoon and this evening. While some models do develop some convection later this afternoon, there are some indications the main show could wait until later this evening with the cold front with the activity currently over the arrowhead of Minnesota. If the main activity waits until later instability would not be as good across the region, therefore diminishing the risk for severe weather. However if convection can get going this afternoon it would have 2800 J/kg of SBCAPE per the KGRB 18Z RAOB. The sounding also indicates large hail would be the primary threat given the fat CAPE profile around the hail growth zone and the fairly weak bulk shear of 20 knots. Given the differing model solutions and lack of a strong forcing mechanism confidence continues to be low regarding the timing of the thunderstorm activity this afternoon and this evening. Later periods appear to be a bit more clear as the models continue to indicate additional activity Friday afternoon behind the cold front as moisture lingers across the western Great Lakes with a potent PV anomaly tracking through the region. This feature will encounter MUCAPEs of 1000-2000 J/kg with bulk shear of 40 to 50 knots. The atmosphere behind the cold front will be conducive for hail as the freezing levels fall to 8-9k ft AGL. Therefore the upgrade on the SWODY2 of a marginal risk for severe weather appears warranted given the risk for severe hail and some damaging wind gusts. .LONG TERM...Friday Night Through Thursday Issued at 215 PM CDT Thu Jul 6 2017 After the busy short term, precipitation through the weekend and into next week focuses on more minor convection and temperatures. Northwesterly flow and strong ridging will last through the weekend before pushing through next week. Friday night a few showers are possible overnight as a strong shortwave moves through the area before clearing out. The remainder of Saturday is currently expected to be dry as models back off on the precipitation chances under a brief area of surface high pressure. Another weak cold front is then expected to head towards the region, with models disagreeing on the exact arrival times, but trending towards Sunday morning to afternoon. A period of showers and possibly isolated thunderstorms then develops both Sunday afternoon. Monday will feature showers as a warm front approaches with a low pressure system and a more unstable air mass. Instability should suffice in the afternoon to evening to once again get a few thunderstorm chances out in the region. Continued rain chances then arrive again later in the week on Tuesday and/or Wednesday depending on how quickly the synoptic ridge over the Rockies flattens out and the next shortwave moves through the region. Temperatures will be around normal through the weekend before rising to a few degrees above normal by the end of the weekend. && .AVIATION...for 18Z TAF Issuance Issued at 1219 PM CDT Thu Jul 6 2017 The main aviation forecast concern will be the distribution and timing of thunderstorms this afternoon and tonight. Confidence in determining the timing of the storms is below average, but will try and focus on the most likely timing for the TAFs. After the showers and thunderstorms are over the rest of the overnight and Friday morning should be relatively quiet with VFR conditions. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kurimski LONG TERM......Uhlmann AVIATION.......Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 119 PM CDT Thu Jul 6 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071830- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 119 PM CDT Thu Jul 6 2017 ...SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS POSSIBLE THROUGH THIS EVENING... This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with hail over 2 inches in diameter and wind gusts over 60 mph are possible through this evening. Considerable uncertainty remains concerning the evolution of thunderstorms across the region this afternoon and this evening. Clouds are clearing out from west to east this afternoon, however there is quite a bit of capping in place across the region. Models continue to indicate another round of storms is likely during the afternoon and evening. Storms during this time will pose a risk of very large hail over 2 inches in diameter, and damaging winds. Be sure to closely monitor later forecasts and statements on the potential for severe storms. Heavy rainfall will also be possible with the storms, and that could lead to ponding of water on area roads. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms will return on Friday afternoon. A few of the storms Friday could be strong to severe, with a marginal risk for severe weather. The strongest storms could produce hail up to 1 inch and near-severe wind gusts. Thunderstorm chances will occur at times from Sunday into the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. LMZ521-522-541>543-071830- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 119 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight There is a chance of severe thunderstorms this afternoon and evening, including strong winds and large hail. Patchy fog will also continue on the lake into the evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Friday afternoon and at times Sunday through the middle of next week. Some of the storms Friday afternoon could be strong to severe. Kurimski
Special Weather Statement
National Weather Service Green Bay WI
1255 PM CDT THU JUL 6 2017
WIZ022-061845-
Door WI-
1255 PM CDT THU JUL 6 2017
...STRONG THUNDERSTORM MOVING ACROSS DOOR COUNTY...
At 1255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Marinette to 9 miles west
of Sturgeon Bay to 12 miles southeast of Oconto. Movement was east at
35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Sturgeon Bay, Jacksonport, Egg Harbor, Whitefish Bay, Baileys Harbor,
Maplewood, Peninsula Center, Valmy, Institute and Potawatomi State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4501 8710 4486 8715 4478 8726 4474 8728
4475 8769 4491 8753 4494 8745 4505 8738
4511 8731 4513 8696 4510 8695
TIME...MOT...LOC 1755Z 262DEG 31KT 4500 8747 4487 8757 4480 8764
BerschSpecial Weather Statement
National Weather Service Green Bay WI
526 PM CDT THU JUL 6 2017
WIZ037-062330-
Waupaca WI-
526 PM CDT THU JUL 6 2017
...STRONG THUNDERSTORM OVER SOUTHWEST WAUPACA COUNTY...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chain O' Lakes-King, or near Waupaca, moving east at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Waupaca, New London, Fremont, Hartman Creek State Park, Chain O'
Lakes-King, Weyauwega, Royalton, Manawa, King and Sheridan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4425 8923 4427 8923 4448 8920 4448 8874
4424 8874 4424 8880
TIME...MOT...LOC 2225Z 277DEG 13KT 4440 8914
AKThe Green Bay radar (KGRB), 77 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
Walnut size hail fell at Waupaca.
Penny size hail fell on Honey Bear Court, near Highway 49 northwest of Waupaca.
Nickel size hail fell north of Spread Eagle.
Thunderstorm winds tore dead branches from trees near Spread Eagle.
Walnut size hail fell at the intersection of County Roads B and C.
Thunderstorm winds downed trees across the road on Highway 42 and Mink River Road, in Ellison Bay. The time of this report was estimated based on radar data.
Thunderstorm winds downed trees and power lines in Egg Harbor. There were also sporadic reports of trees and power lines down throughout Door County. The time of this report was estimated based on radar data.
Thunderstorm winds downed trees and power lines in Jacksonport. The time of this report was estimated based on radar data.
Thunderstorm winds estimated at 60 mph downed tree limbs and branches knocking out electrical service to about 3,400 customers.
Nickel size hail fell at Little Chute.
Dime to nickel size hail fell at Little Chute.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714041, 714077, 714050, 714063, 714052, 714058, 714059, 714060, 714065, 714054, 714055.